Chemotherapy-related amenorrhea after adjuvant paclitaxel–trastuzumab (APT trial)

Kathryn J. Ruddy, Hao Guo, William Barry, Chau T. Dang, Denise A. Yardley, Beverly Moy, P. Kelly Marcom, Kathy S. Albain, Hope S. Rugo, Matthew J. Ellis, Iuliana Shapira, Antonio C. Wolff, Lisa A. Carey, Beth A. Overmoyer, Clifford Hudis, Ian E. Krop, Harold J. Burstein, Eric P. Winer, Ann H. Partridge, Sara M. Tolaney

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Chemotherapy-related amenorrhea (CRA) is associated with infertility and menopausal symptoms. Learning how frequently paclitaxel and trastuzumab cause amenorrhea is important. Most other adjuvant breast cancer therapies induce CRA in approximately 50 % of all premenopausal recipients [1]. 410 patients enrolled on the APT Trial, a single-arm phase 2 adjuvant study of 12 weeks of paclitaxel and trastuzumab followed by nine months of trastuzumab monotherapy. Eligible patients had ≤3 cm node-negative HER2 + breast cancers. Premenopausal enrollees were asked to complete menstrual surveys every 3–12 months for 72 months. Women who responded to at least one survey at least 15 months after chemotherapy initiation (and who did not undergo hysterectomy and/or bilateral oophorectomy or receive ovarian suppressing medications prior to 15 months) were included in this analysis. A participant was defined as having amenorrhea in follow-up if her self-reported last menstrual period at last follow-up was greater than 12 months prior to the survey. Among the 64 women in the evaluable population (median age at study entry 44 years, range 27–52 years), the median time between chemotherapy initiation and last menstrual survey was 51 months (range 16–79). 18 of 64 women (28 %, 95 % CI 18–41 %) were amenorrheic at that time point. Amenorrhea rates among premenopausal women treated with adjuvant paclitaxel and trastuzumab for early stage breast cancer appear lower than those seen historically with standard alkylator-based breast cancer regimens. Future studies are needed to understand the impact of this regimen on related issues of fertility and menopausal symptoms.

Original languageEnglish (US)
Pages (from-to)589-596
Number of pages8
JournalBreast Cancer Research and Treatment
Volume151
Issue number3
DOIs
StatePublished - Jun 4 2015

Keywords

  • Breast cancer
  • Chemotherapy
  • Fertility
  • Premenopausal

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Chemotherapy-related amenorrhea after adjuvant paclitaxel–trastuzumab (APT trial)'. Together they form a unique fingerprint.

  • Cite this

    Ruddy, K. J., Guo, H., Barry, W., Dang, C. T., Yardley, D. A., Moy, B., Marcom, P. K., Albain, K. S., Rugo, H. S., Ellis, M. J., Shapira, I., Wolff, A. C., Carey, L. A., Overmoyer, B. A., Hudis, C., Krop, I. E., Burstein, H. J., Winer, E. P., Partridge, A. H., & Tolaney, S. M. (2015). Chemotherapy-related amenorrhea after adjuvant paclitaxel–trastuzumab (APT trial). Breast Cancer Research and Treatment, 151(3), 589-596. https://doi.org/10.1007/s10549-015-3426-z